Seborrheic Dermatitis caused by Viramune?

Question

Hello Doctor,

First of all, thank you for reading this question. I'm a 32 y/o man. CD4: 350 / VL: undetectable. My medication regimen is: viramune, 3tc and Viread. I've never had any kind of opportunistic disease and I started my regimen with cd4 89 and a vl over 200 thousand copies. Since the second month of treatment, my vl is undetectable and my cd4 remains around 350 copies.

Some months after start taking the medication Ive been suffering with a facial seborrheic dermatitis (the malar region of face). Id like to know if you think the dermatitis could be transient even after almost 3 years without a day of truce and forcing myself to adhere to an everyday skin treatment only to relieve symptoms (its more redness than peeling and the skin is very sensitive specially to hot water, sun, alcohol, stress).

I know there is a significant genetic load, but before taking the drugs I had no problem with my skin, and now this problem is limiting my life very much. I wonder then if it could not be caused by viramune because I think I read on viramune description leaflet it could cause seborrhea. Since I can not take efavirens, I'm thinking of changing the viramune to atazanavir to see if my skin condition improves. What do you think?

Thank you so much for the opportunity and hugs from Brazil :)

Answer

Seborrheic dermatitis is common in the general population and more common in HIV+ persons. If can flare up in some patients after starting effective HIV treatment and can be a challenge to eliminate versus regular symptoms management. Sometimes treatment with antifungal soaps or ointments can help and occasionally oral antifungal meds for a while. The link to nevirapine is fairly generic since seborrhea sometimes is seen when starting a range of effective HIV treatments. I am not confident that simply switching from nevirapine to atazanavir/ritonavir will improve the rash though that may happen in a few cases. Tough to treat cases may benefit from a dermatology consultation to make sure the diagnosis is correct and to offer better treatment suggestions. KH